NAPLEX Question of the Week: Overdose Management

Medication overdoses are a far too common reality in our world. Today's question focuses on the management of an common OTC agent.

Like Comment

A 78 kg, 24 year old male, BG, was brought into your emergency room by his roommate. His friend states that he came home an hour ago and found BG “out of it” with an empty bottle of aspirin near his bed. He states he was not sure how many were left in the bottle before BG took them and he believes he took the pills close to 4 hours before they came into the ED. BG is now alert but presents with tinnitus, nausea, hyperventilation and dizziness. A urine drug screen showed nothing significant, APAP and blood alcohol levels were normal, however an ASA level came back at 45 mg/dL. The patient’s creatine kinase was 42 U/L and his ECG was normal. Which of the following would be the most appropriate recommendation to make for BG at this time?  

A. Gastric Lavage  

B. Sodium Bicarbonate IV infusion  

C. Activated charcoal 78 g x 1 dose AND sorbitol 78 g x1 dose  

D. Activated charcoal 100 g x 1 dose AND sorbitol 50 g x 1 dose  

E. Multi-dose activated charcoal (MDAC) 30 g every 8 hours  

 

 

Answer with rationale:

Answer choice B is correct.  

Medication-related toxic exposures are commonly seen in emergency departments across the US. In 2018, 78% were unintentional while 19% were intentional. Some of the more common medications that are seen in toxic exposures include analgesics, sedative/hypnotic/antipsychotics, antidepressants, cardiovascular drugs, and antihistamines. Important things to consider when treating an overdose include the time and route of ingestion, potential agents, any open bottles found near the patient and if they listed the strength/concentration, quantity, etc. During the initial workup, every patient should have a urine drug screen (UDS), ASA level, APAP level, and alcohol level drawn. In addition, you should get a creatine kinase (CK) level and an ECG.  

Gastric lavage only effective within the first hour of ingestion making Answer A incorrect. Gastric lavage uses warm water to flush out the stomach and is sucked out until the return is clear. It is mostly used in situations where the toxin does not bind to charcoal (i.e. iron, alcohols, lithium, electrolytes, and heavy metals). It is contraindicated in the presence of bowel perforation, fluid overload, and in patients with an unprotected airway or at risk of aspiration.  

If ASA levels are over 30 mg/dL, the preferred treatment is a sodium bicarbonate IV infusion, making Answer B correct. This causes urine alkalinization, enhances renal elimination of the aspirin, and increases glomerular filtration rate. The main thing to monitor when treating ASA intoxication with a sodium bicarbonate infusion is the urine pH with a goal of 7.5-8.5. In severe ASA intoxication (ASA level > 100 mg/dL for acute ingestion or > 60 mg/dL for chronic ingestion, febrile, worsening altered mental status or pH and end-stage renal disease) dialysis should be considered. Salicylates are one of the few medication-related overdoses amenable to dialysis. With all aspirin overdoses, an x-ray of the stomach should be ordered to rule out a bezoar which can delay and prolong absorption/toxicity.  

Activated charcoal with sorbitol (a cathartic) is indicated in intoxications within 2 hours of ingestion and the toxin will bind to charcoal. Aspirin does bind to charcoal, however it has been over 2 hours since the patient has ingested the aspirin, making Answers C and D incorrect. The standard dose for activated charcoal is 1 g/kg x1 (max of 100 g) and is given with sorbitol 1 g/kg x 1 (max of 50 g). Activated charcoal is contraindicated if unconscious, unprotected airway, recent GI surgery, and bowel perforation/obstruction. As stated above, activated charcoal is NOT effective for iron, alcohols, lithium, electrolytes, and heavy metals.  

Multi-dose activated charcoal (MDAC) is dosed at 25-50 g every 4-6 hours and is only used for intoxication with drugs that undergo entero-hepatic recirculation, making answer E incorrect. Drugs that require MDAC include carbamazepine, phenytoin, phenobarbital, digoxin, dapsone, quinine, and theophylline.  

Stay safe out there and keep grinding. We will get through this pandemic together.

Dr. B

Christopher M. Bland

Clinical Associate Professor, University of Georgia College of Pharmacy

No comments yet.